DR ELLIE CANNON: I’ve been on a laxative for two years…could it hurt me?

0

I have been taking a laxative for two years for chronic constipation.

I now fear that long-term use will cause me harm, and I feel like there is no end in sight.

Can you offer advice?

Constipation is a common problem. The purpose of laxatives is to help open the bowels more easily.

There are different types available – some, like Movicol, Laxido and Lactulose, increase the amount of water in the intestines.

This has the effect of smoothing things out, so it’s easier to get going. Others, like Dulcolax (bisacodyl) and senna, stimulate the intestinal muscles to get them moving.

There are also bulk-forming laxatives that contain soluble fiber – their purpose is to retain liquid in the stool, keeping things soft again. Fybogel, which contains a fibrous seed extract called ispaghula husk, is a well-known version.

Constipation is a common problem. The purpose of laxatives is to help open the bowels more easily. [File image]

What will work for an individual depends on personal factors, such as how much water you drink and the cause of the constipation.

New constipation is always a reason to see a doctor as it is considered a change in your bowel habits and may indicate serious illness.

Laxatives are generally not recommended long term as they can affect the balance of fluids in the body. They can also cause diarrhea and intestinal blockages known as intestinal obstruction.

It is generally recommended to stop laxatives very gradually over the months to try to reduce their use.

Generally, they are only continued long-term for people with a medical condition that causes constipation, or if someone is taking a medication that causes constipation.

Don’t underestimate the value of non-drug measures for constipation.

Drinking plenty of fluids and eating fruit, as well as getting plenty of exercise, are all known to help the bowels move.

I have prostate problems and haven’t had an erection for a long time.

I tried Viagra, but it didn’t work.

My partner always wants sex, because she is younger than me, and it ruins our relationship. What should I do?

Sex is a healthy and important part of a relationship, and it’s painful when affected by medical issues.

Unfortunately, erectile dysfunction can be a complication of prostate problems – and a treatment for them – but there are definitely ways to help.

First of all, don’t be shy about talking to a GP as we regularly see patients for this sort of thing. With a new case of erectile dysfunction, I would always recommend blood tests to check testosterone levels and for diabetes.

Sildenafil, known by the brand name Viagra, is one of the commonly prescribed drugs for erectile dysfunction.  It can be purchased over the counter, but there are other options. [File image]

Sildenafil, known by the brand name Viagra, is one of the commonly prescribed drugs for erectile dysfunction. It can be purchased over the counter, but there are other options. [File image]

Rising blood sugar, over time, can damage small blood vessels, and a symptom of this can be problems getting or keeping an erection.

Medications can also cause the problem – for example, some high blood pressure tablets. It’s also worth considering whether lifestyle issues, such as excess alcohol or obesity, are making it worse.

Write to Dr Ellie

Got a question for Dr. Ellie Cannon? Email [email protected]

Sildenafil, known by the brand name Viagra, is one of the commonly prescribed drugs for erectile dysfunction. It can be purchased over the counter, but there are other options.

Before saying that they don’t work, it is essential to try different doses and different medications.

It’s also crucial to understand that they don’t spontaneously cause an erection: you still need to have normal sex and foreplay for things to work.

They also all have strict hours and some are affected by meals. Each medication should be tried for six to eight weeks before another visit, then try something else.

If nothing works at the GP, a urologist can help you with other treatments such as injections and creams.

I am asthmatic and I have a terrible cough that does not go away.

I spoke to the GP on the phone and he prescribed me antibiotics – amoxicillin – and a steroid, prednisolone.

But I finished my course two weeks ago, and it’s still bad. I’m also hot.

I would be grateful for any advice.

Symptoms like these make me think of Covid – and we’re seeing a lot of those right now.

Covid tests will only come back positive within the first week or so of infection – so there’s no point in getting one now – but chest symptoms, in particular, seem to take a while to resolve.

The fact that the antibiotics didn’t help makes me think it’s even less likely to be a lung infection, and more likely to be the effects of a virus, like Covid.

People with asthma are at higher risk of experiencing symptoms like these from any infection, whether viral or bacterial, so it’s important to talk to the doctor again if problems persist.

Symptoms like these make me think of Covid – and we're seeing a lot of them right now

Symptoms like these make me think of Covid – and we’re seeing a lot of them right now

This is especially the case with shortness of breath.

The doctor will have to decide whether to try another antibiotic, or if it is in fact viral, which means the antibiotics will be ineffective.

Oxygen levels and breathing should be checked to see if other steroids are needed: prednisolone reduces inflammation, which is usually given for five days for an acute asthma problem.

The GP should consider changing the dose of inhalers the patient is using and checking that they are using them correctly. In some cases, a chest X-ray may be helpful.

If it goes viral, it may take a few weeks or even months to improve, but it usually does.

A few readers have written to tell me about their struggles with sending photos of their skin problems, via mobile phone, to their GP.

I know it might seem like we’re asking for photos because we don’t want to see you in person, but that’s not the case.

Usually, GPs can tell from a photo if a skin lesion is potentially serious and can quickly refer them to a specialist.

It’s much better than having patients wait for in-person appointments.

Some people worry that their photos aren’t good enough, while others can’t take any because they don’t have a smartphone.

If a GP sees a patient, they can take medical images using a special camera, and these images are even more reliable.

If you don’t have the right technology, GPs should invite you to have your picture taken this way.

Never use someone else’s medicine – even hrt gels

Please don’t take medicine from strangers, even if you feel bad.

I was shocked to learn that women have become so desperate to get their hands on HRT that they meet strangers in car parks to collect it.

This is due to a shortage of these drugs, which treat menopausal symptoms, in some pockets of the country.

Women suffering from menopause are being forced to buy HRT on the black market amid shortages on the NHS (stock)

Never take someone else’s medicine – even a slightly wrong dose can have disastrous consequences. [File image]

Specifically, pharmacies seem to be running out of a type of estrogen gel that you rub on the body called Estrogel.

Manufacturers attributed the problem to high demand and pandemic-related supply chain issues.

But there are safe alternatives available from your GP, such as an estrogen spray.

If you have run out and are struggling to get more, talk to your GP or contact the British Menopause Society for advice.

And my plea doesn’t just apply to HRT. Never take someone else’s medicine – even a slightly wrong dose can have disastrous consequences.

Share.

Comments are closed.